MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 1.0; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 1.0; VENTRICULAR (ASSISST) BYPASS
Model Number 1403
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code Lactate Dehydrogenase Increased (4567)
Date of Event 01/28/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient presented to the emergency room with a controller fault alarm due to the depletion of the internal battery.The patient international normalized ratio (inr) was found to be subtherapeutic with a result of 2.37, and the lactate dehydrogenase (ldh) 356.The controller was exchanged, and the patient was released the same day without being admitted.No further patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device evaluation.Product event summary: the controller (b)(6) was returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the device in relation to the reported event.Failure analysis revealed the device passed external visual inspection.Functional testing revealed that the no power alarm only sounded briefly when both power sources were disconnected from the controller and the controller exhibited a controller fault alarm during testing, indicating an issue with the internal battery.Additionally, functional testing revealed that the controller's liquid crystal display (lcd) was not functioning as expected; pixels were missing near the edge of the display.The observed display error is an additional finding, not related to the reported event.The lcd display module was replaced, and the controller functioned as intended.Internal inspection revealed that the internal nickel-metal hydride (nimh) battery, which powers the no power alarm, was slightly swollen.After the battery was replaced, the c ontroller performed as intended.Log file analysis revealed a controller fault alarm was logged on 27/jan/2024 at 21:28:50, indicating an issue with the internal battery.In addition, log file analysis revealed that the controller was in use for more than two (2) years.Log file analysis also revealed one (1) controller power up with an associated pump start event was logged on 27/jan/2024, indicating a loss of power to the controller.The data point prior to the loss of power revealed that (b)(6) was connected to power port one (1) with 99% relative state of charge (rsoc) and (b)(6) was connected to power port two (2) with 48% rsoc.The data point after the loss of power revealed that (b)(6) was connected to power port one (1) and (b)(6) was connected to power port two (2).The controller was without power for twelve (12) seconds.No anomalies were recorded leading up to the loss of power.The loss of power is an additional finding, not related to the reported event.Review of the alarm log file revealed a vad disconnect alarm logged on 28/jan/2024 at 01:23:55, indicating a physical disconnection of the driveline from the controller, likely due to the reported controller exchange.The reported controller fault alarm event was confirmed.The most likely root cause of the reported controller fault alarm event can be attributed to a reduced charge capacity of the internal nimh battery.Capa pr00492825 was opened to investigate internal battery issues with controller 2.0.The most likely root cause of the observed display error event can be attributed to a faulty lcd display module.A possible root cause of the observed controller loss of power can be attributed to a disconnection of both power sources and/or to an intermittent disconnection on one or both power sources capa pr00551638 is investigating controller losses of power.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 1.0
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
paula bixby
8200 coral sea st ne
mounds view, MN 55112
7635055378
MDR Report Key18705197
Report Number3007042319-2024-00967
Device Sequence Number5741134
Product Code DSQ
UDI-Device Identifier00888707000475
UDI-Public00888707000475
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/30/2019
Device Model Number1403
Device Catalogue Number1403
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2024
Supplement Date Received by Manufacturer08/25/2024
Initial Report FDA Received Date02/14/2024
Supplement Report FDA Received Date08/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/15/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD
Patient Age74 YR
Patient SexFemale
Patient Weight74 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American